Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 293, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2024, 7:37 PM CDT for Cerro Gordo County, Winnebago County, Worth County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2024, 7:37 PM CDT (00:37 UTC)
- Expired
- Aug 5, 2024, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:49 PM CDT, 48 minutes earlier. Its key messages:
- Shower/storm chances north this afternoon and evening. A few storms could be strong to severe with large hail and damaging winds.
- Mainly quiet through the rest of the week with below average temperatures and humidity.
Area forecast discussion, Aug 5, 6:49 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 PM CDT Mon Aug 5 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Shower/storm chances north this afternoon and evening. A few storms could be strong to severe with large hail and damaging winds. - Mainly quiet through the rest of the week with below average temperatures and humidity. && .DISCUSSION... Issued at 221 PM CDT Mon Aug 5 2024 As of 19z GOES water vapor imagery shows quasi-zonal to northwesterly flow aloft over the region, on the northern periphery of a broad upper high stretching from the Four Corners to the southern Plains. An embedded shortwave perturbation was noted over the eastern Dakotas. Sfc analysis places a low pressure center in southeast SD, with a nearly stationary warm frontal boundary stretching east across northern IA and a cold front further west across central NE. Showers and storms remain possible across our northern counties this afternoon into the evening. Deep moisture pooling near and just behind the aforementioned warm front has pushed MLCAPE values to near or above 2000 J/kg, although capping between 850-700mb has prevented any CI in our cwa thus far. Model guidance today has mostly continued the slight northerly trend with convective probabilities, preferring to develop the deepest convection near the surface low and track southeast along the edge of the warmer mid-level air from southern MN through northeast IA. Probs look to increase in our area if convection grows upscale along the front and develops an organized cold pool. The shear/instability parameter space is favorable for any storm to potentially become severe, capable of large hail and damaging winds, in addition to heavy downpours. The remainder of the forecast is dominated by below normal temperatures/humidity and only minor chances for precipitation. Cold front clears the area tonight with widespread cloud cover and cooler north winds in its wake. This will pull highs for Tuesday back into the 70s. MET/MAV guidance both suggest our northern areas may struggle to get out of the 60s, but opted not to go that cool with the MaxT forecast given that stratus cover begins to erode by mid to late afternoon. Models bring a deep upper low due south through central Canada Wednesday into Wednesday night. This will push a reinforcing cold front through the state along with chances for light showers and a few rumbles of thunder as synoptic forcing mechanisms work to squeeze out the limited available moisture. High confidence in below normal temps/humidity lasting through the rest of the week and into the weekend as an area of Canadian high pressure settles into the region. NAEFS advertises 850mb temps running near or below the 10th percentile. NBM forecast highs in the 70s most days with some low 80s sprinkled in as well as lows falling into the 50s a few overnights. Lows in the upper 40s cannot be ruled out in the typical favored cool spots of western and northern Iowa this weekend. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 648 PM CDT Mon Aug 5 2024 VFR conditions were in place across the forecast area at 00z with nothing beyond spotty mid clouds. Thunderstorms over southern MN are expected to drop ESE into northern IA later this evening however, possibly affecting KALO but more likely KMCW 01-03z. After any showers and storms exit later this evening, the potential for MVFR/IFR stratus will increase as a cold front moves through during the early morning hours. These MVFR/IFR ceilings may persist through at least mid afternoon in many locations with minor NW wind gusts. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Martin AVIATION...Small
Hazardous weather outlook, Aug 5, 3:28 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 328 AM CDT Mon Aug 5 2024 IAZ023-033>035-044>049-057>062-070>075-081>086-092>097-060830- Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone- Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 328 AM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Today will be very warm and humid with afternoon heat index values in the upper 90s to low 100s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very low chances for storms are in the forecast at times through Sunday though most locations will remain dry. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ004>007-015>017-024>028-036>039-050-060830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Tama- 328 AM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...Today and tonight Scattered storms are possible this afternoon and tonight. The main severe weather threats are damaging winds and large hail though a tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very low chances for storms are in the forecast at times through Sunday though most locations will remain dry. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed north this afternoon and tonight.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:57 PM CDT | Tornado Warning | DMX | Worth | 33 min |
| Aug 5, 8:27 PM CDT | Tornado Warning | DMX | Worth | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.